MAUDE Adverse Event Report: COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been requested and not yet received.The event is currently under investigation.
 
Event or Problem Description
Per the received fda report, it was reported that during a leg angiogram procedure using a flexor balkin guiding sheath, the sheath got stuck in the patient's left groin.The patient had a very scarred groin causing difficulty to gain access.The end users went through two standard and four stiffened micropuncture sets.The device had a 6f short sheath in and was switched out for a 6f balkin.Difficulty was noted when advancing into vessel over stiff glidewire.The decision was made to abort the case and removal began while the dilator was in.The sheath separated and then the distal part separated in the body after losing wire access.The sheath was removed safely by the physician with no issues.Remaining pieces were pulled out using a kelley clamp.Pressure was held at the site and the patient was fine with no hematoma.The patient was not harmed but stayed overnight for observation.There was no unintended section of the device that remained inside the patient's body.There were no adverse effects to the patient due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, and visual inspection of the returned device was conducted during the investigation.One used flexor balkin guiding sheath was returned for investigation.The sheath is separated in three sections, but connected by elongated coil.The dilator is 4 mm from being fully inserted into the sheath.The sheath is frayed at the separation sites.2.7 cm of tnrt liner is exiting the middle separated section of tubing.The coil length between the proximal section and the middle section is 11.4 cm.The coil length between the middle section and the distal section is 51.0 cm.The dilator was able to be removed from the sheath.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.The ifu states: before withdrawing the sheath through tortuous anatomy, insert the introducer dilator to avoid possible breakage.Do not attempt to insert or withdraw the wire guide and/or introducer if resistance is felt." due to the heavy scarring and difficulty in accessing the site, as well as the physician¿s difficulty advancing into the vessel, it is reasonable to suggest that patient anatomy may have contributed to difficulty in removing the device as well as the device failure.Based on the provided information, inspection of returned product and the investigation, the likely root cause is procedure related, patient condition contraindicated use of product.Per the quality engineering risk assessment no further action is required.We will notify the appropriate personnel and continue to monitor for similar complaints.

Brand Name
FLEXOR BALKIN GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6684477
Report Number1820334-2017-01578
Device Sequence Number1970765
Product Code DYB
UDI-Device Identifier00827002322240
UDI-Public(01)00827002322240(17)200419(10)7843460
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberKCFW-6.0-38-40-RB-BLKN-HC
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/13/2017
Supplement Date Received by Manufacturer09/19/2017
Initial Report FDA Received Date07/03/2017
Supplement Report FDA Received Date10/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR